Pulmonary infiltrates after cytokine therapy for stem cell transplantation: Massive deposition of eosinophil major basic protein detected by immunohistochemistry

Daniel J. O'Hearn, Kristin M. Leiferman, Frederic B Askin, Steve N. Georas

Research output: Contribution to journalArticle

Abstract

Interleukin-2 (IL-2), a product of activated T-cells, is now being used in a number of protocols for cancer immunotherapy. In one stem cell transplantation protocol for breast cancer, IL-2 is used together with interferon-γ (IFN-γ) and cyclosporine to stimulate a graft-versus-tumor response and improve the likelihood of a prolonged remission. We present the case of a patient who developed peripheral eosinophilia, perihilar infiltrates, and hypoxemia after autologous stem cell transplantation and the use of recombinant IL-2 and IFN.γ. Histologic analysis of transbronchial lung biopsies demonstrated a few eosinophils within the bronchial submucosa. Immunostaining using antibodies directed against eosinophil major basic protein (MBP), however, revealed massive extracellular deposition of this toxic granule protein throughout the lung parenchyma. IL-2 therapy is well known to induce a peripheral eosinophilia and to be associated with the capillary leak syndrome characterized by weight gain, edema, and oliguria. The findings noted in this case report suggest that the eosinophil activation that accompanies immunologic therapy with IL-2 can result in direct toxicity to the lung and a localized vascular leak syndrome. This syndrome should be considered in the differential diagnosis of pulmonary infiltrates that occur acutely after bone marrow transplantation with cytokine augmentation.

Original languageEnglish (US)
Pages (from-to)1361-1365
Number of pages5
JournalAmerican Journal of Respiratory and Critical Care Medicine
Volume160
Issue number4
StatePublished - 1999

Fingerprint

Eosinophil Major Basic Protein
Stem Cell Transplantation
Interleukin-2
Immunohistochemistry
Cytokines
Lung
Eosinophilia
Eosinophils
Capillary Leak Syndrome
Oliguria
Therapeutics
Poisons
Bone Marrow Transplantation
Immunotherapy
Interferons
Cyclosporine
Weight Gain
Blood Vessels
Edema
Neoplasms

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

@article{10e7e84eb16f4bfab33e7a9b75dedee8,
title = "Pulmonary infiltrates after cytokine therapy for stem cell transplantation: Massive deposition of eosinophil major basic protein detected by immunohistochemistry",
abstract = "Interleukin-2 (IL-2), a product of activated T-cells, is now being used in a number of protocols for cancer immunotherapy. In one stem cell transplantation protocol for breast cancer, IL-2 is used together with interferon-γ (IFN-γ) and cyclosporine to stimulate a graft-versus-tumor response and improve the likelihood of a prolonged remission. We present the case of a patient who developed peripheral eosinophilia, perihilar infiltrates, and hypoxemia after autologous stem cell transplantation and the use of recombinant IL-2 and IFN.γ. Histologic analysis of transbronchial lung biopsies demonstrated a few eosinophils within the bronchial submucosa. Immunostaining using antibodies directed against eosinophil major basic protein (MBP), however, revealed massive extracellular deposition of this toxic granule protein throughout the lung parenchyma. IL-2 therapy is well known to induce a peripheral eosinophilia and to be associated with the capillary leak syndrome characterized by weight gain, edema, and oliguria. The findings noted in this case report suggest that the eosinophil activation that accompanies immunologic therapy with IL-2 can result in direct toxicity to the lung and a localized vascular leak syndrome. This syndrome should be considered in the differential diagnosis of pulmonary infiltrates that occur acutely after bone marrow transplantation with cytokine augmentation.",
author = "O'Hearn, {Daniel J.} and Leiferman, {Kristin M.} and Askin, {Frederic B} and Georas, {Steve N.}",
year = "1999",
language = "English (US)",
volume = "160",
pages = "1361--1365",
journal = "American Journal of Respiratory and Critical Care Medicine",
issn = "1073-449X",
publisher = "American Thoracic Society",
number = "4",

}

TY - JOUR

T1 - Pulmonary infiltrates after cytokine therapy for stem cell transplantation

T2 - Massive deposition of eosinophil major basic protein detected by immunohistochemistry

AU - O'Hearn, Daniel J.

AU - Leiferman, Kristin M.

AU - Askin, Frederic B

AU - Georas, Steve N.

PY - 1999

Y1 - 1999

N2 - Interleukin-2 (IL-2), a product of activated T-cells, is now being used in a number of protocols for cancer immunotherapy. In one stem cell transplantation protocol for breast cancer, IL-2 is used together with interferon-γ (IFN-γ) and cyclosporine to stimulate a graft-versus-tumor response and improve the likelihood of a prolonged remission. We present the case of a patient who developed peripheral eosinophilia, perihilar infiltrates, and hypoxemia after autologous stem cell transplantation and the use of recombinant IL-2 and IFN.γ. Histologic analysis of transbronchial lung biopsies demonstrated a few eosinophils within the bronchial submucosa. Immunostaining using antibodies directed against eosinophil major basic protein (MBP), however, revealed massive extracellular deposition of this toxic granule protein throughout the lung parenchyma. IL-2 therapy is well known to induce a peripheral eosinophilia and to be associated with the capillary leak syndrome characterized by weight gain, edema, and oliguria. The findings noted in this case report suggest that the eosinophil activation that accompanies immunologic therapy with IL-2 can result in direct toxicity to the lung and a localized vascular leak syndrome. This syndrome should be considered in the differential diagnosis of pulmonary infiltrates that occur acutely after bone marrow transplantation with cytokine augmentation.

AB - Interleukin-2 (IL-2), a product of activated T-cells, is now being used in a number of protocols for cancer immunotherapy. In one stem cell transplantation protocol for breast cancer, IL-2 is used together with interferon-γ (IFN-γ) and cyclosporine to stimulate a graft-versus-tumor response and improve the likelihood of a prolonged remission. We present the case of a patient who developed peripheral eosinophilia, perihilar infiltrates, and hypoxemia after autologous stem cell transplantation and the use of recombinant IL-2 and IFN.γ. Histologic analysis of transbronchial lung biopsies demonstrated a few eosinophils within the bronchial submucosa. Immunostaining using antibodies directed against eosinophil major basic protein (MBP), however, revealed massive extracellular deposition of this toxic granule protein throughout the lung parenchyma. IL-2 therapy is well known to induce a peripheral eosinophilia and to be associated with the capillary leak syndrome characterized by weight gain, edema, and oliguria. The findings noted in this case report suggest that the eosinophil activation that accompanies immunologic therapy with IL-2 can result in direct toxicity to the lung and a localized vascular leak syndrome. This syndrome should be considered in the differential diagnosis of pulmonary infiltrates that occur acutely after bone marrow transplantation with cytokine augmentation.

UR - http://www.scopus.com/inward/record.url?scp=0032848407&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032848407&partnerID=8YFLogxK

M3 - Article

C2 - 10508829

AN - SCOPUS:0032848407

VL - 160

SP - 1361

EP - 1365

JO - American Journal of Respiratory and Critical Care Medicine

JF - American Journal of Respiratory and Critical Care Medicine

SN - 1073-449X

IS - 4

ER -